Eliminating barriers to receiving naloxone (Narcan™), an opiate antidote, for laypersons and first responders has been one of Overdose Lifeline’s primary missions since its inception.
What is Naloxone
Naloxone (Narcan™) is an opiate antidote that reverses an opioid overdose much like an EpiPen reverses an allergic reaction. Opioids include heroin and prescription pain pills like OxyContin, Percocet, methadone, and Vicodin.
How Naloxone Reverses an Overdose
When a person is overdosing from an opioid, their central nervous system and respiration system is depressed and breathing slows down or stops. Naloxone (Narcan™) blocks the effects of opioids and reverses the effects of an overdose. If given to one who has not taken opioids, it will not have any effect on them, since there are no opioids in their system to reverse. Naloxone also can’t get a person high.
Narcan™ Availability and Insurance Coverage
Naloxone Laws in Your State
Indiana Aaron’s Law (SEA-406)–named after Aaron Sims, who lost his life to heroin in 2013–allows layperson access to naloxone without a prescription, thus eliminating barriers to receiving the drug and using it to save lives. Effective 2015 and amended in 2016, Aaron’s Law means an individual, a family member, or friend can visit any Indiana pharmacy and request naloxone without prescription through a statewide standing order issued by the Indiana State Department of Health.
Frequently Asked Questions about Narcan™
Yes. The American Medical Association (AMA) adopted new policies June 16, 2016 which encourage physicians to co-prescribe naloxone to patients at risk of an overdose as part of efforts to reverse the country’s opioid overdose epidemic. Also included in the new policy was; promote timely and appropriate access to non-opioid and non-pharmacologic treatments for pain; and support efforts to delink payments to health care facilities with patient satisfaction scores relating to the evaluation and management of pain.
Research studies have investigated this common concern and found that making naloxone available does NOT encourage people to use opioids more. The goal of distributing naloxone and educating people about how to prevent, recognize and intervene in overdoses is to prevent deaths. Other goals, such as decreasing drug use, can only be accomplished if the user is alive. Naloxone saves lives, giving the individual an opportunity to find recovery.
Aaron’s Law is designed to remove all barriers for an individual to assist a person experiencing an opioid-related overdose. Similar to immunity provided to those that administer CPR, use an AEDs, or use auto-injectable epinephrine, Aaron’s Law provides individuals or entities immunity from civil liability for obtaining naloxone, administering it in good faith, as long as the individual or entity does not act grossly negligent or commit willful misconduct.
A person experiencing an opioid overdose will be unresponsive to a sternal rub, can’t be awakened, can’t talk, may have pinpoint pupils, blueish lips or fingertips, vomiting, gurgling or choking noises, or have slow breath / respiration or heartbeat.
Naloxone can be given intravenously (IV), intramuscularly (IM) [injection into the muscle of the shoulder, thigh] or with an intranasal (IN) [sprayed up the nose]. Intranasal delivery eliminates the risk of needle stick injury and potential infectious disease exposure from IV or IM. Studies have found that intranasal delivery is equally effective to IM delivery.
Naloxone generally works within about 5 minutes. Repeated doses may be necessary if a person is still showing signs of overdose, hence why it is important to call 911.
Naloxone only affects people using opioids. If a person is not having an overdose but has been using opioids, naloxone will put them into immediate withdrawal, which can be very uncomfortable for the person but not life-threatening.
In the past, EMS protocols called for an initial dose of up to 5 times as powerful as that given in current Opioid Rescue kits. This increased the likelihood of immediate withdrawal symptoms when the person went from unconscious and near-death to stone-cold sober in a matter of seconds. Today, Opioid Rescue kits are designed to gradually revive a person by restoring breathing until medical personnel can revive and takeover.
In the rare situation that one is sensitive to naloxone, they may experience a rash or other allergic reactions.
If a family member or bystander notices that a person’s breathing has slowed, stopped, or an overdose is suspected, naloxone can act as a bridge between the call to 911 and when help arrives to keep the person breathing. Every person responds differently to opioids and often the concentration of the opioid varies or is unknown. Based upon these variables a person may re-enter an overdose when the initial dose of naloxone wears off. Hence it is important that the individual receive medical attention as it can be life-threatening.
With all formulations of naloxone, it is important to check the expiration date (which can be found on the vial / tube) and make sure to keep it from light. Naloxone should not be exposed to extreme temperatures (hot or cold).
Learn More About Naloxone and the Opioid Crisis with our Online Courses
Accredited through the Purdue University School of Pharmacy, Continuing Education Department.